Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 90, NWS Jackson, MS

December 8, 2004Kemper County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 8, 2004, 9:54 PM CST for Kemper County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2004, 9:54 PM CST (03:54 UTC)
Expired
Dec 9, 2004, 12:30 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 090354
FFWJAN
MSC069-090630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CST WED DEC 8 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1230 AM CST

* AT 951 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT A STORM IN EASTERN KEMPER COUNTY IS PRODUCING RAINFALL RATES 
FROM 2 TO 3 INCHES PER HOUR. THIS STORM WILL EXIT THE COUNTY IN THE 
NEXT 30 MINUTES BUT MORE STORMS APPROACHING FROM THE SOUTHWEST HAVE 
THE POTENTIAL TO PRODUCE ADDITIONAL HEAVY RAINFALL OVER THE SAME 
GROUND OVER THE NEXT 1 TO 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DE KALB.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3291 8890 3260 8889 3260 8841 3291 8837

$$

BYB/50
1 follow-up statement
000 
WGUS74 KJAN 090610
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1211 AM CST THU DEC 9 2004

MSC069-090621-
KEMPER MS-
1211 AM CST THU DEC 9 2004

...THE FLASH FLOOD WARNING FOR KEMPER COUNTY IS CANCELLED...

LAT...LON 3291 8890 3260 8889 3260 8841 3291 8837

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 4:00 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 8, 4:00 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CST TUE DEC 8 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY...A WET NIGHT SHAPING UP FOR
THE CWA TONIGHT WITH A FEW STRONG TO SEVERE STORMS POSSIBLE...MAINLY
AFTER MIDNIGHT. SATELLITE IMAGERY AND RUC ANALYSIS SHOW A POTENT
SHORTWAVE MOVING INTO THE SOUTHERN PLAINS THAT WILL DEEPEN THE UPPER
TROUGH AS IT SHIFTS EASTWARD. LOW LEVEL FLOW IS INCREASING AHEAD OF
THE TROUGH AND OVERRUNNING PCPN IS ALREADY MOVING INTO SOUTHERN
MISSISSIPPI. AN INCREASING LOW LEVEL JET WILL CONTINUE TO PUMP
MOISTURE BACK INTO OUR REGION THROUGH THE EVENING WITH INCH AND A
HALF PWS AND 60 DEGREE SFC DEW PTS SURGING NORTH OF I-20 BY
MIDNIGHT. THE RIGHT ENTRANCE REGION OF A 110KT JET ALONG WITH 50KT
OF DEEP LAYER SHEAR WILL BE PRESENT TO ENHANCE THUNDERSTORM
DEVELOPMENT ALTHOUGH INSTABILITY COULD REMAIN LIMITED UNTIL DURING
DAY THURSDAY. ANY THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE
HEAVY RAIN THAT WILL FALL OVER SATURATED GROUNDS. WL CONTINUE FLOOD
WATCH TONIGHT AND EXTEND IT INTO THURSDAY. MODELS HAVE SHIFTED THE
AXIS OF HIGHEST RAINFALL AMOUNTS TO NORTHEAST MISSISSIPPI BUT
WIDESPREAD 1-2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS IS
EXPECTED. WHILE THE FOCUS OF HEAVY RAINFALL SHIFTS TO THE NORTHEAST
THURSDAY THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL SHIFT
TO SOUTHEAST MISSISSIPPI. THIS SYSTEM LOOKS TO BE MORE PROGRESSIVE
AND SHOULD BE EAST OF THE CWA BY THURSDAY EVENING. FRIDAY AND
SATURDAY WILL BE COOLER AND DRIER AS A SERIES OF SHORTWAVES DEEPENS
THE MEAN UPPER TOUGH OVER THE EAST COAST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS ARE IN
AGREEMENT THAT THE LARGE AMPLIFIED UPPER TROUGH WILL SHIFT OFF THE
EAST COAST SATURDAY NIGHT. RISING HEIGHTS AND THICKNESSES ARE
EXPECTED SUNDAY AS HIGH PRESSURE BRIEFLY BUILDS OVER OUR REGION.
AFTER A COLD START IN THE UPPER 30S SUNDAY MORNING MOST SITES SHOULD
MAX OUT IN THE 60S. BOUNDARY LAYER WINDS WILL BECOME SOUTHERLY AND
DRAW SOME MOISTURE BACK INTO OUR REGION LATE SUNDAY BUT MID LEVEL
WINDS WILL REMAIN W-NWLY. DEEP MOISTURE WILL BE LIMITED ACROSS THE
REGION WHEN THE NEXT SHORTWAVE OUT OF THE NORTHERN PLAINS DRIVES
ANOTHER COLD FRONT ACROSS OUR AREA SUNDAY NIGHT. THIS DRY COLD FRONT
WILL USHER IN A LITTLE DRIER AND COOLER AIR INTO OUR REGION.
FREEZING TEMPERATURES ARE EXPECTED IN THE NORTHWEST TUESDAY MORNING.
ANOTHER SHORTWAVE WILL PASS OVER OUR REGION TUESDAY AND AMPLIFY THE
UPPER TROUGH OVER THE EASTERN SEABOARD. THIS WILL CONTINUE THE SURGE
SOUTH OF COOLER AIR INTO OUR REGION. A CENTER OF HIGH PRESSURE AT
THE SFC WILL SETTLE OVER OUR AREA TUESDAY NIGHT. THIS WILL RESULT IN
CLEAR SKIES AND LIGHT WINDS THAT WILL ALLOW OUR COOL AND DRY AIRMASS
TO RADIATIVELY COOL OVERNIGHT. THIS WILL LIKELY SEND FREEZING
TEMPERATURES THE FURTHEST SOUTH SO FAR THIS SEASON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  70  49  61 / 100  70  10  00
MERIDIAN      58  70  48  61 / 100  70  10  00

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
.MS...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY
MSZ018-019-025>066-072>074.
.LA...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY
LAZ007>009-015-016-023>026.
.AR...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY ARZ074-075.

&&

22
Hazardous weather outlook, Dec 8, 1:28 PM CST, 8 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091928-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
128 PM CST WED DEC 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
AN AREA OF LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST TONIGHT
AND WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
THE AREA. GIVEN SUFFICIENT MOISTURE...INSTABILITY...LIFT...AND
WIND SHEAR...SEVERE THUNDERSTORM ACTIVITY IS EXPECTED FROM AROUND
MIDNIGHT THROUGH MID DAY THURSDAY. THE MAIN SEVERE CONCERNS WITH
THIS SYSTEM WILL BE FOR SEVERE THUNDERSTORM WIND GUSTS AND
TORNADOES. A FEW REPORTS OF HAIL CANNOT BE RULED OUT EITHER.

AS IT STANDS NOW...THE CONVECTIVE ACTIVITY SHOULD BEGIN ACROSS
THE EASTERN PARISHES AND ACROSS THE SOUTHWESTERN COUNTIES OF
MISSISSIPPI AROUND MIDNIGHT AND THEN SPREAD NORTH EASTWARD AS A
COLD FRONT DEVELOPS OVER LOUISIANA AND MOVES EAST. BY MID DAY
THURSDAY...THE SYSTEM SHOULD MOVE OUT OF THE AREA AND INTO
ALABAMA.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM AND TORNADO
CONCERNS...FLOODING IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.
THE SATURATED SOIL CONDITIONS AND HIGH RIVER AND STREAM LEVELS
WILL ALLOW FOR FLOODING CONDITIONS TO DEVELOP RATHER EASILY UNDER
ANY STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT AND THURSDAY
MORNING...OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT
THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:57 PM CSTSevere Thunderstorm WarningJANWarren48 min
Dec 9, 12:35 AM CSTSevere Thunderstorm WarningJANAdams40 min
Dec 9, 12:40 AM CSTFlash Flood WarningJANAdams3 hr
Dec 9, 12:49 AM CSTFlash Flood WarningJANWarren3 hr
Dec 9, 2:06 AM CSTFlash Flood WarningJANFranklin3 hr
Dec 9, 2:22 AM CSTFlash Flood WarningJANLincoln4 hr
Dec 9, 2:27 AM CSTFlash Flood WarningJANRankin4 hr
Dec 9, 2:44 AM CSTFlash Flood WarningJANLowndes, Noxubee, Oktibbeha, Winston4 hr
Dec 9, 3:28 AM CSTFlash Flood WarningJANSimpson3 hr
Dec 9, 3:29 AM CSTSevere Thunderstorm WarningJANSimpson46 min
Dec 9, 3:40 AM CSTFlash Flood WarningJANMadison80 min
Dec 9, 3:45 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence45 min
Dec 9, 3:57 AM CSTSevere Thunderstorm WarningJANSmith33 min
Dec 9, 4:02 AM CSTTornado WarningJANSmith28 min
Dec 9, 4:10 AM CSTFlash Flood WarningJANKemper, Neshoba, Newton3 hr
Dec 9, 4:25 AM CSTTornado WarningJANNewton, Scott50 min
Dec 9, 4:27 AM CSTSevere Thunderstorm WarningJANJasper28 min
Dec 9, 4:39 AM CSTSevere Thunderstorm WarningJANCovington36 min
Dec 9, 4:58 AM CSTTornado WarningJANJasper47 min
Dec 9, 5:05 AM CSTSevere Thunderstorm WarningJANLauderdale55 min
Dec 9, 5:19 AM CSTSevere Thunderstorm WarningJANLincoln36 min
Dec 9, 5:53 AM CSTTornado WarningJANNoxubee22 min
Dec 9, 6:20 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Marion40 min
Dec 9, 6:34 AM CSTTornado WarningJANCovington, Jefferson Davis26 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.